Skip to content

Advertisement

  • Meeting abstract
  • Open Access

Carcinoid and hypocoagulation state in geriatric patients: a rare case

  • 1,
  • 1,
  • 1,
  • 1,
  • 1,
  • 1,
  • 1,
  • 1,
  • 1 and
  • 1
BMC Geriatrics20099(Suppl 1):A100

https://doi.org/10.1186/1471-2318-9-S1-A100

Published: 1 April 2009

Keywords

  • Selective Serotonin Reuptake Inhibitor
  • Geriatric Patient
  • Paraneoplastic Syndrome
  • Hematopoietic Growth Factor
  • Transverse Mesocolon

Background

Recently, in literature, it is possible to find cases about the ulterior risk of serious haemorrhages associated to the selective serotonin reuptake inhibitors usage (SSRI) in geriatric patients. Neuroendocrine tumours are quite rare (one person out of 100,000), the most common localization is the small intestine and they represent 50% of the malignant tumours of small intestine.

Materials and methods

We observed a 79-year-old patient suffering from high blood pressure and Alzheimer, with an history of periodic abdominal pain from almost 2 months and 10 Kg weight loss in the last month. In suspicious of a carcinoid, the patient underwent scintigraphy with In-111 showing the presence of two abnormal focal buildup of the trace compatible with the presence of a productive tissue with somatostatin receptors. Lab exams were normal, except for the serum Chromogranin A (42.0 U/l), the 5 OH indole acetic acid (11.0 mg/24 h) and the urinary Vanillyl-Mandelic acid (7.0 mg/24 h). Therefore the patient underwent surgery. The patient had a regular course until the third post-operative day when an acute anemia appeared (GR 2460000, Hb 7.0 g/dl, HCT 22.3%). Therefore we performed an emergency intervention that showed the presence of diffuse bleeding from the parietal and visceral peritoneum with haemorragic filling of the transverse mesocolon.

Results

The association between carcinoid and hypocoagulative state is rare and their connection is not yet clear.

Hemocoagulative alterations can be often found in a tumor. The aberrant production of procoagulant and hematopoietic growth factors, fibrinolytic and proteolytic factors is responsible for several paraneoplastic syndromes. The increased risk of serious haemorrhages in association with SSRI is a consequence of the inhibition of the platelet aggregation caused by SSRI through serotonin depletion in platelets. In 1999, this article's authors had already demonstrated that SSRI can increase the risk of bleeding of the upper gastrointestinal tract. This risk is increased especially with concomitant therapy with aspirin or nonsteroidal anti-inflammatory agents or by stress factors (major surgery, sepsis, shock, etc) in geriatric patients.

Discussion

The absence of a precise location of postoperative bleeding can be explained by the hypocoagulative state of the patient due to different factors: coagulopathy by paraneoplastic syndrome, assumption of selective serotonin reuptake inhibitors, geriatric patient and operative stress.

Authors’ Affiliations

(1)
Department of General and Emergency Surgery, S. Maria Hospital, Terni-University of Perugia, Italy

Copyright

© Migliaccio et al; licensee BioMed Central Ltd. 2009

This article is published under license to BioMed Central Ltd.

Advertisement